Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 597, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 12, 2023, 6:15 PM EDT for Fannin County, Murray County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2023, 6:15 PM EDT (22:15 UTC)
- Expired
- Sep 12, 2023, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUUS52 KFFC 122215
SVRFFC
GAC111-213-122245-
/O.NEW.KFFC.SV.W.0597.230912T2215Z-230912T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
615 PM EDT Tue Sep 12 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Murray County in northwestern Georgia...
Northwestern Fannin County in north central Georgia...
* Until 645 PM EDT.
* At 615 PM EDT, a severe thunderstorm was located over Cohutta
Wilderness, or 13 miles south of Benton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Higdon, Colwell, Cohutta Wilderness, Epworth, Jones Mill, and
Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8430 3493 8432 3486 8438 3493 8473
3499 8472
TIME...MOT...LOC 2215Z 278DEG 20KT 3498 8464
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
153
WWUS52 KFFC 122234
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
634 PM EDT Tue Sep 12 2023
GAC213-122244-
/O.CAN.KFFC.SV.W.0597.000000T0000Z-230912T2245Z/
Murray GA-
634 PM EDT Tue Sep 12 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MURRAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3499 8430 3493 8432 3486 8438 3491 8458
3499 8459
TIME...MOT...LOC 2234Z 278DEG 20KT 3497 8451
$$
GAC111-122245-
/O.CON.KFFC.SV.W.0597.000000T0000Z-230912T2245Z/
Fannin GA-
634 PM EDT Tue Sep 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN FANNIN COUNTY...
At 634 PM EDT, a severe thunderstorm was located over Big Frog
Mountain, or 8 miles southwest of Ducktown, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Higdon, Colwell, Epworth, Jones Mill, and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8430 3493 8432 3486 8438 3491 8458
3499 8459
TIME...MOT...LOC 2234Z 278DEG 20KT 3497 8451
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:31 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 12, 3:31 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 331 PM EDT Tue Sep 12 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Wednesday) Issued at 302 PM EDT Tue Sep 12 2023 Scattered showers and thunderstorms have developed this afternoon in the presence of analyzed 2000-3000 J/kg SBCAPE ahead of an incoming cold front. This front is getting a forward push courtesy of a shortwave pushing through the Tennessee Valley. A couple of strong storms, or even an isolated severe storm, will be possible mainly in north Georgia given the aforementioned instability and 20-30 kt of bulk shear. The primary hazard will be gusty winds. The front will settle southeastward into tonight. Some degree of ongoing showers and thunderstorms will accompany the front into the late evening and portions of the overnight. While coverage is expected to gradually diminish to some degree during the overnight period, at least isolated showers will remain possible into Wednesday morning. Otherwise, areas of low clouds and/or fog will become more likely by Wednesday morning. Through the day Wednesday, the front will roughly bisect the area, providing the impetus for additional diurnally enhanced shower and thunderstorm development, particularly ahead of the front in Middle Georgia. The front will get a more substantial push southeastward by late in the day Wednesday as the larger trough swings across the Great Lakes and Ohio Valley. Thus, the drier post-frontal airmass will make more headway through north Georgia by Wednesday night. RW && .LONG TERM... (Thursday morning through next Monday) Issued at 302 PM EDT Tue Sep 12 2023 No major changes needed to the ongoing extended portion of the forecast. Most of the period should be dry, but scattered showers and thunderstorms should return by the late weekend as a weak front begins to move through the area. Seasonal temps anticipated through the period. Zonal flow in place at 500mb by early Thursday. The fast flow aloft will remain in place until late Saturday/early Sunday. A longwave trough is expected to move through on Sunday. Zonal flow will return for the early part of the week. At the surface, high pressure will build in from the north on Thursday. The high center will begin to shift offshore by Saturday, allowing for some moisture return on the western periphery of the high for the remainder of the weekend. A cold front will likely impact the CWA later on Sunday into Monday with high pressure building for the middle part of next week. Will have to watch for strong storms along the front later Sunday into early Monday. Plenty of instability will be available and some good mid level forcing will be present. NListemaa && .AVIATION... (18Z TAFS) Issued at 123 PM EDT Tue Sep 12 2023 Sct shra/tsra will increase through the afternoon with potential highest through around 00Z. Iso shra could linger into the overnight, particularly near ATL sites. Outside of shra/tsra, VFR conditions are expected through the evening. Some potential exists for areas of low cigs/reduced vsbys after 09-10Z. Winds will remain W/SW through the day at 5-10 kts become light and vrb overnight at less than 5 kts. //ATL Confidence...18Z Update... Medium confidence cigs/vsbys/shra coverage overnight into Weds AM. High confidence on afternoon elements. RW && .PRELIMINARY POINT TEMPS/POPS... Athens 66 84 64 80 / 40 30 20 10 Atlanta 69 86 67 82 / 40 20 10 10 Blairsville 60 79 56 76 / 40 10 10 10 Cartersville 66 84 62 82 / 40 20 0 10 Columbus 69 90 68 87 / 20 50 30 30 Gainesville 67 84 65 80 / 40 20 10 10 Macon 69 88 68 83 / 30 40 30 30 Rome 66 86 61 82 / 40 10 0 10 Peachtree City 66 86 64 83 / 30 20 20 10 Vidalia 70 89 70 85 / 40 50 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RW LONG TERM....NListemaa AVIATION...RW
Hazardous weather outlook, Sep 12, 4:38 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 438 AM EDT Tue Sep 12 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-130845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 438 AM EDT Tue Sep 12 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... The probability of widespread hazardous weather is low. An isolated thunderstorms are expected between 2 PM and 2 AM, with the greatest coverage occurring between 4 PM and 8 PM. Any storms will be capable of frequent lightning and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms are expected each day through Monday. Expect the greatest storm coverage to occur Wednesday, then again Sunday afternoon through Monday. At this time the risk for severe weather during any time period remain minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Local storm report, Sep 12, 5:25 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
525 PM EDT Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail 2 ESE Cross Roads 34.00N 84.72W
09/12/2023 E1.25 inch Cobb GA Public
Half dollar-size hail reported at
intersection of Brookstone Dr NW and McLain
Rd.
&&
LNMLocal storm report, Sep 12, 5:44 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
544 PM EDT Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 3 NNW Lost Mountain Par 33.98N 84.71W
09/12/2023 E1.75 inch Cobb GA Public
Golf ball-size hail reported at intersection
of Mars Hill Rd and Hadaway Rd.
&&
LNMSpecial weather statement, Sep 12, 5:44 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Tue Sep 12 2023
GAZ032-033-122215-
North Fulton GA-Cobb GA-
544 PM EDT Tue Sep 12 2023
...A strong thunderstorm will impact portions of central Cobb and
central Fulton Counties through 615 PM EDT...
At 544 PM EDT, a strong thunderstorm was over Fair Oaks, or over
Marietta, moving southeast at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Atlanta, Marietta, City of South Fulton, Sandy Springs, Smyrna,
Kennesaw, Powder Springs, Austell, Fair Oaks, White Water Park, Lost
Mountain Park, Vinings, Jim R Miller Park, Six Flags Over Georgia,
Bolton, Dobbins Air Reserve Base, Mableton, Chastain Memorial Park,
and Due West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3403 8456 3392 8435 3391 8435 3382 8443
3375 8455 3389 8473 3393 8473
TIME...MOT...LOC 2144Z 298DEG 17KT 3392 8457
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 12, 5:48 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue Sep 12 2023
GAZ039-051-061-062-122215-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-
548 PM EDT Tue Sep 12 2023
...A strong thunderstorm will impact portions of Warren, northeastern
Hancock, Taliaferro and south central Wilkes Counties through 615 PM
EDT...
At 548 PM EDT, a strong thunderstorm was near Powelton, or near
Crawfordville, moving east at 20 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Springfield,
Ficklin, Cadley, Lundberg, Robinson, Mayfield, Powelton, Barnett,
Rocky Creek Fire Dept., Lyneville, Raytown, Alexander Stephens Park,
and Sandy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3330 8264 3339 8302 3347 8301 3349 8298
3352 8299 3356 8300 3359 8300 3360 8299
3362 8300 3362 8298 3363 8297 3370 8264
3361 8262 3361 8264 3360 8265 3349 8260
TIME...MOT...LOC 2148Z 271DEG 19KT 3348 8291
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHLocal storm report, Sep 12, 5:53 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
553 PM EDT Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Hail 2 ESE Cross Roads 33.99N 84.72W
09/12/2023 E1.50 inch Cobb GA Public
Golf ball sized hail reported at Brookestone
Country Club near Brookstone Dr NW and Burnt
Hickory Rd NW.
&&Special weather statement, Sep 12, 6:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT Tue Sep 12 2023
GAZ005-006-122230-
Murray GA-Fannin GA-
606 PM EDT Tue Sep 12 2023
...A strong thunderstorm will impact portions of northeastern Murray
and northwestern Fannin Counties through 630 PM EDT...
At 606 PM EDT, a strong thunderstorm was over Conasauga, or 12 miles
south of Benton, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cohutta Wilderness, Tennga, and Jones Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3490 8450 3496 8476 3499 8475 3499 8446
TIME...MOT...LOC 2206Z 271DEG 15KT 3500 8472
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:47 PM EDT | Special Weather Statement | FFC | Banks, Hall | 28 min |
| Sep 12, 1:25 PM EDT | Special Weather Statement | FFC | Banks, Jackson | 35 min |
| Sep 12, 1:31 PM EDT | Special Weather Statement | FFC | Catoosa, Whitfield | 29 min |
| Sep 12, 2:17 PM EDT | Special Weather Statement | FFC | Cobb | 28 min |
| Sep 12, 2:19 PM EDT | Special Weather Statement | FFC | Gordon, Murray | 26 min |
| Sep 12, 2:48 PM EDT | Special Weather Statement | FFC | Gordon | 27 min |
| Sep 12, 3:41 PM EDT | Special Weather Statement | FFC | Cobb | 34 min |
| Sep 12, 3:48 PM EDT | Special Weather Statement | FFC | Rockdale | 27 min |
| Sep 12, 3:49 PM EDT | Special Weather Statement | FFC | Putnam | 26 min |
| Sep 12, 4:10 PM EDT | Special Weather Statement | FFC | Towns, Union | 35 min |
| Sep 12, 4:16 PM EDT | Special Weather Statement | FFC | Walton | 29 min |
| Sep 12, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Cobb, Paulding | 51 min |
| Sep 12, 4:56 PM EDT | Special Weather Statement | FFC | Walton | 34 min |
| Sep 12, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 28 min |
| Sep 12, 5:22 PM EDT | Special Weather Statement | FFC | Hancock | 23 min |
| Sep 12, 5:44 PM EDT | Special Weather Statement | FFC | Cobb | 31 min |
| Sep 12, 5:48 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 27 min |
| Sep 12, 6:18 PM EDT | Special Weather Statement | FFC | Warren | 27 min |
| Sep 12, 6:40 PM EDT | Special Weather Statement | FFC | Butts | 35 min |
| Sep 12, 6:43 PM EDT | Special Weather Statement | FFC | Chattooga | 32 min |
| Sep 12, 6:44 PM EDT | Special Weather Statement | FFC | Fannin | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.